Iowa, 2008

Tornadoes and Damaging Wind in Iowa, June 5, 2008

June 5, 2008 · NWS OAX · 5 events in 3 counties and zones

A warm front and low pressure system over northern Kansas lifted northeast into southeast Nebraska and southwest Iowa as an unseasonably strong upper level low pressure system lifted from the Rockies into the northern plains. Severe storms developed over northeast Nebraska during the morning hours of June 5th and after a brief break in the severe weather, additional severe storms developed over…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

A warm front and low pressure system over northern Kansas lifted northeast into southeast Nebraska and southwest Iowa as an unseasonably strong upper level low pressure system lifted from the Rockies into the northern plains. Severe storms developed over northeast Nebraska during the morning hours of June 5th and after a brief break in the severe weather, additional severe storms developed over southeast Nebraska and southwest Iowa by early evening. The thunderstorms formed into a bow echo as they moved into southwest Iowa and a bookend type vortex on the north end of the bow echo spun up 2 brief tornadoes with another tornado forming on the bow a bit farther east.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Jun 5, 1:20 PM CST, 4 hours 42 minutes earlier.

Area forecast discussion, Jun 5, 1:20 PM CST, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
220 PM CDT THU JUN 5 2008

.DISCUSSION...

TIMING AND EXTENT OF CONVECTION MAIN FORECAST CONCERN IN THE SHORT TERM.
SURFACE LOW PRESSURE WAS LOCATED OVER SOUTH CENTRAL NEBRASKA JUST
EAST OF KMCK AT 18Z WITH WARM FRONT STRETCHING INTO NORTHEAST
NEBRASKA AND NORTHERN IOWA. INITIAL BAND OF CONVECTION DEVELOPED NORTH
OF THE WARM FRONT THIS MORNING AND MOVED NORTH OUT OF THE AREA.
CURRENT RADAR AND SATELLITE TRENDS SHOW A LINE OF CONVECTION FROM
SOUTH CENTRAL NEBRASKA INTO CENTRAL KANSAS ALONG SEMI-DRY LINE BOUNDARY.
EXPECT THIS ACTIVITY TO PUSH INTO THE CWA THIS AFTERNOON AS
SURFACE LOW TRACKS SLOWLY NORTH. HIGH POPS IN PLACE FOR TONIGHT WITH
HEADLINES FOR SEVERE OR FLOOD POTENTIAL. STRONG WIND FIELDS SUGGEST
HIGH POSSIBILITY OF TORNADIC STORMS THIS AFTERNOON AND EVENING
WITH FAST MOVEMENT NORTH. MAIN ACTION EXPECTED TO END AFTER 06Z AS
UPPER WAVE MOVES NORTH OF THE AREA. BRIEF BREAK FRIDAY FROM WEATHER
BUT ANOTHER FRONT MOVES INTO THE AREA ON SATURDAY AND LINGERS INTO
SUNDAY AS UPPER FLOW BECOMES PARALLEL TO THE SURFACE BOUNDARY
ACROSS KANSAS AND MISSOURI.

EXTENDED FORECAST LEANING TOWARD HPC GUIDANCE TODAY WITH TREND TOWARD
COOLER AND WETTER CONDITIONS THAN PREVIOUS FORECAST.

&&

.AVIATION...
FOR TAF SITES KOMA...KLNK AND KOFK THRU 06/1800Z.

MAIN THREAT OF THUNDERSTORMS EXPECTED THROUGH 03Z AT EACH TAF SITE
AS UPPER WAVE AND SURFACE FRONT MOVE THROUGH THE REGION. SURFACE WINDS
ALSO EXPECTED TO REMAIN HIGH INTO THE EVENING WITH WINDS SHIFTING TO
A WESTERLY DIRECATION AFTER 06Z.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR NEZ015-033-034-
     043>045-050>053-065>068-078-088>093.

IA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR IAZ043-055-056-069-
     079-080-090-091.

     WIND ADVISORY UNTIL 10 PM CDT THIS EVENING FOR IAZ043-055-056-
     069-079-080-090-091.

&&

FOBERT/DERGAN
Hazardous weather outlook, Jun 5, 3:10 PM CST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
410 PM CDT THU JUN 5 2008

IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-061115-
MONONA-HARRISON-SHELBY-POTTAWATTAMIE-MILLS-MONTGOMERY-FREMONT-
PAGE-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-COLFAX-DODGE-WASHINGTON-BUTLER-
SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-OTOE-SALINE-
JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-RICHARDSON-
410 PM CDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...WEST CENTRAL IOWA...EAST CENTRAL NEBRASKA...NORTHEAST
NEBRASKA AND SOUTHEAST NEBRASKA.

.DAY ONE...TONIGHT AND FRIDAY

THUNDERSTORMS ARE EXPECTED TO MOVE FROM CENTRAL KANSAS INTO
EASTERN NEBRASKA LATE THIS AFTERNOON AND BECOME WIDESPREAD ACROSS
THE AREA THIS EVENING. SOME SEVERE STORMS ARE POSSIBLE WITH LARGE
HAIL...DAMAGING WINDS AND ISOLATED TORNADOES POSSIBLE. THE STORMS WILL
BE MOVING VERY FAST WITH SPEEDS UP TO 60 MPH.

LOW PRESSURE OVER SOUTH CENTRAL NEBRASKA WILL MOVE NORTH TONIGHT
WITH A COLD FRONT MOVING INTO EASTERN NEBRASKA AND SOUTHWEST IOWA.
EXTREME SHEAR VALUES ARE IN PLACE ACROSS THE REGION IN
ASSOCIATION WITH AN UNUSALLY STRONG UPPER LEVEL LOW. SIGNIFICANT
MOISTURE AND INSTABILITY WILL BE IN PLACE THIS EVENING AND
COMBINED WITH THE STRONG SHEAR WILL INCREASE THE POTENTIAL FOR
STRONG...LONG TRACKED TORNADOES.

HEAVY RAIN IS ALSO LIKELY. ALTHOUGH THE STORMS WILL HAVE A FAST
STORM MOVEMENT...BECAUSE OF THE ONGOING FLOODING AND SATURATED
SOILS...A FLASH FLOOD WATCH HAS BEEN CONTINUED THROUGH TONIGHT.
PLEASE REFER TO INDIVIDUAL RIVER AND FLASH FLOOD WARNINGS FOR
SPECIFIC FLOODING DETAILS.

.DAYS TWO THROUGH SEVEN...FRIDAY NIGHT THROUGH WEDNESDAY

THUNDERSTORMS WILL BE POSSIBLE FOR PARTS OF THE OUTLOOK AREA SATURDAY
THROUGH WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

A TORNADO WATCH REMAINS IN EFFECT FOR ALL OF EASTERN NEBRASKA AND
SOUTHWEST IOWA UNTIL 700 PM CDT.

SPOTTER ACTIVATION WILL LIKELY BE REQUIRED THIS EVENING.

FOBERT

In the hours before

Local storm report, Jun 5, 2:02 PM CST, 4 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
302 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     HAIL             3 E MALMO               41.27N 96.66W
06/04/2008  E0.88 INCH       SAUNDERS           NE   CO-OP OBSERVER

&&

DFOBERT
Local storm report, Jun 5, 5:00 PM CST, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
600 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             1 S LIBERTY             40.07N 96.48W
06/05/2008  E0.88 INCH       GAGE               NE   TRAINED SPOTTER

&&

KURTZ
Local storm report, Jun 5, 5:38 PM CST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
638 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0633 PM     TORNADO          1 S JOHNSON             40.40N 96.00W
06/05/2008                   NEMAHA             NE   EMERGENCY MNGR

            LOCATED AT THE INTERSECTION OF HWY 136 AND 105

&&

KURTZ
Local storm report, Jun 5, 5:44 PM CST, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
644 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             4 W CLEARWATER          42.17N 98.27W
06/05/2008  E0.75 INCH       ANTELOPE           NE   LAW ENFORCEMENT

&&

KURTZ
Local storm report, Jun 5, 5:52 PM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
652 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0648 PM     HAIL             SHUBERT                 40.24N 95.68W
06/05/2008  M1.00 INCH       RICHARDSON         NE   TRAINED SPOTTER

&&

KURTZ
Local storm report, Jun 5, 5:57 PM CST, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE OMAHA/VALLEY NEBRASKA
657 PM CDT THU JUN 05 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0652 PM     HAIL             2 W CENTER              42.61N 97.92W
06/05/2008  M0.75 INCH       KNOX               NE   LAW ENFORCEMENT

&&

KURTZ

The radar

The Omaha radar (KOAX), 86 km away, was scanning. The volume nearest the first event began at 00:04 UTC.

Open the radar archive at this moment

Event by event

3 tornado, 1 thunderstorm wind, 1 lightning. Local standard time, as filed.

Tornado, Fremont

When
June 5, 6:02 PM CST to 6:04 PM CST
Where
Fremont County, 1.97 mi WNW of Payne to 2.06 mi WNW of Payne
Rating
EF0
Path length
0.54 mi
Path width
50 yd
Reported by
Fire Department/Rescue
Coordinates
40.678, -95.786

A brief tornado touchdown was reported near I-29 and mile marker 10. The tornado was only on the ground a minute or two and caused no apparent damage.

Tornado, Fremont

When
June 5, 6:11 PM CST to 6:13 PM CST
Where
Fremont County, 4 mi NNE of Sidney to 1.39 mi NNW of Anderson
Rating
EF0
Path length
1.34 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
40.803, -95.621

A bookend vortex spun up another brief tornado in between Sidney and Randolph. The tornado was only on the ground a minute or two and did no apparent damage. Emergency management spotted this tornado from his office in Sidney and stated that there possibly could have been 2 or 3 funnels or tornadoes from this particular supercell at this time.

Tornado, Page

When
June 5, 6:24 PM CST to 6:26 PM CST
Where
Page County, 1.86 mi S of Essex to 0.97 mi SSE of Essex
Rating
EF0
Path length
1.16 mi
Path width
80 yd
Reported by
Emergency Manager
Coordinates
40.803, -95.305

A weak tornado caused damage to a barn, garage and other outbuildings on a farmstead southeast of Essex according to emergency management. Tree damage consistent with tornadoes was also noted in the area.

Thunderstorm Wind, Mills

When
June 5, 6:38 PM CST
Where
Mills County, 2.09 mi W of Emerson
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.020, -95.440

A trained spotter estimated thunderstorm wind gusts of around 60 mph.

Lightning, Fremont

When
June 5, 7:00 PM CST
Where
Fremont County, 2 mi SW of Farragut
Property damage
$100,000
Reported by
Newspaper
Coordinates
40.700, -95.497

Lightning apparently struck a house causing a fire that totally destroyed it.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2008Every state in 2008This day in weather historyThe tornado archive for Iowa, 2008Warnings in Iowa, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 116066, 116067, 113912, 97205, 118358.